Alert archive / Colorado / Flash Flood Warnings in 2019
Flash Flood Warning 43, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at Aug 7, 2019, 2:45 PM MDT for Costilla County, Huerfano County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2019, 2:45 PM MDT (20:45 UTC)
- Expired
- Aug 7, 2019, 5:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Costilla County, CO, Huerfano County, CO
The radar
The Pueblo radar (KPUX), 131 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.8 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2889 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
027
WGUS55 KPUB 072045
FFWPUB
COC023-055-072345-
/O.NEW.KPUB.FF.W.0043.190807T2045Z-190807T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
245 PM MDT Wed Aug 7 2019
The National Weather Service in Pueblo has issued a
* Flash Flood Warning for...
Central Huerfano County in southeastern Colorado...
Northeastern Costilla County in south central Colorado...
* Until 545 PM MDT.
* At 242 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Upwards of three tenths of an
inch of rain have already fallen with additional amounts expected.
Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Spring Burn Scar south of Highway 160 in Costilla county, Spring
Burn Scar south of Highway 160 in Huerfano county, Spring Burn Scar
north of Highway 160 and Indian Creek on the southeastern Spring
Burn Scar.
Excessive rainfall over the burn scar will result in debris flow
moving through the Wagon Creek, South Middle Creek, South Abeyta,
and Oak Creek. The debris flow can consist of rock, mud, vegetation
and other loose materials.
This includes the following areas, South Abeyta Creek near County
Road 443, South Abeyta Creek near County Road 442, South Abeyta Creek
near County Road 441, and North Abeyta Creek near Highway 160.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3765 10508 3756 10500 3749 10511 3742 10525
3754 10533 3760 10520
$$
Heavener2 follow-up statements
991
WGUS75 KPUB 072151
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
351 PM MDT Wed Aug 7 2019
COC023-055-072345-
/O.CON.KPUB.FF.W.0043.000000T0000Z-190807T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-Costilla CO-
351 PM MDT Wed Aug 7 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR
CENTRAL HUERFANO AND NORTHEASTERN COSTILLA COUNTIES...
At 347 PM MDT, Doppler radar and automated rain gauges indicated
thunderstorms had produced brief heavy rain over portions of the
warned area. Gages report flows on Middle Creek are starting to
rise. Flash flooding is expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Middle Creek and Wagon and Vega Creeks. The
debris flow can consist of rock, mud, vegetation and other loose
materials.
Some locations that will experience flooding include...
Spring Burn Scar south of Highway 160 in Costilla county, Spring Burn
Scar south of Highway 160 in Huerfano county, Spring Burn Scar north
of Highway 160 and Indian Creek on the southeastern Spring Burn Scar.
This includes the following areas, South Abeyta Creek near County
Road 443, South Abeyta Creek near County Road 442, South Abeyta Creek
near County Road 441, and North Abeyta Creek near Highway 160.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3765 10508 3756 10500 3749 10511 3742 10525
3754 10533 3760 10520
$$
KT013
WGUS75 KPUB 072336
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
536 PM MDT Wed Aug 7 2019
COC023-055-072345-
/O.EXP.KPUB.FF.W.0043.000000T0000Z-190807T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huerfano CO-Costilla CO-
536 PM MDT Wed Aug 7 2019
...THE FLASH FLOOD WARNING FOR CENTRAL HUERFANO AND NORTHEASTERN
COSTILLA COUNTIES WILL EXPIRE AT 545 PM MDT...
The heavy rain has ended with only light rain or sprinkles expected
trhough 6 pm. Flooding is no longer expected to pose a threat.
Please continue to heed any remaining road closures.
LAT...LON 3765 10508 3756 10500 3749 10511 3742 10525
3754 10533 3760 10520
$$
epWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 11:25 AM MDT, 3 hours 20 minutes earlier.
Area forecast discussion, Aug 7, 11:25 AM MDT, 3 hours 20 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1125 AM MDT Wed Aug 7 2019 .SHORT TERM...(Today and tonight) Issued at 340 AM MDT Wed Aug 7 2019 ...Better chance of rain for everybody today... Currently... A few weakening showers were noted over the plains at 2 am, otherwise it was likely dry over the forecast area. It continued to be moist over the region as sfc dwpts were in the 50s across the plains with 40s in most of the valleys and 30s in the mountains. 00Z water vapor analysis were showing pwats of 100 to 150% of normal across the west and high plains as moisture continued to advect northward from northwestern Mexico. A weak disturbance at mid levels was noted over MT/WY. Today... Expect an increase in showers and storms over the entire region today. Given the sufficient moisture already in place, CAPE values of 500 - 100 J/KG in the higher terrain/1000-1500 J/Kg over the plains, and the disturbance to our NW that will move southeast this afternoon, quite a bit of shower and thunderstorm activity is expected today over the entire forecast area. The most widespread precip is expected to occur over the CONTDVD region, especially that corridor extending from Leadville to Monarch Pass down to Wolf Creek Pass. Storms will likely develop over the plains, initially developing on the divides (Palmer and Raton Mesa) and then propagating across the rest of the plains during the late afternoon. It will be quite warm today, with the warmest temps over the far eastern plains were we will likely see a few 100-102 readings. The rest of the plains will be well into the 90s except the divides where lower to mid 90s are likely. 80s will occur in the valleys Flash flooding will once again be possible today in the mountains, especially the burn scars. The Chalk Bluff areas in the greater MT Princeton area will also have to be watched. Tonight... Guidance shows a good chance of showers and storms over the San Luis Valley from very late this afternoon into this evening, with the best chance of storms during the 23 - 03 UTC time frame. Will have to watch the Spring burn scar closely during this time frame as this is the best chance of heavier rain over this scar. Storms will become more numerous over the plains this evening as they move east- southeast in the NW'erly flow aloft. Can't rule out a few stronger storms today as sufficient CAPE will be available and there is some so-so deep shear (~20 knots). \/Hodanish .LONG TERM...(Thursday through Tuesday) Issued at 340 AM MDT Wed Aug 7 2019 Models continue to be in decent agreement through the extended period, trending towards a wetter weekend, and slightly drier early next week. Ensemble spreads continue to remain on the low side, with decent forecast confidence through the period. Thursday through Sunday...on Thursday, the set up looks likely for the potential for flash flooding on area burn scars. An upper trough passing to the north will send a cold front across the Plains Thursday morning, with low level flow turning northeast to easterly through the afternoon. Moisture will also be advected across the region, with 60+ dewpoints expected by the afternoon over the Plains. Widespread showers and thunderstorms are expected, initially over the mountains, spreading east across the Plains overnight. The main threats will be locally heavy rainfall, lightning, small hail and gusty outflow winds. As confidence grows in the potential for heavy rainfall on burn scars, a flash flood watch may be needed. This would include the Spring, Junkins and Hayden Pass burn scars. This will continue to be monitored. Another round of potentially heavy rainfall from showers and thunderstorms is possible on Friday afternoon and evening. Expect shower and thunderstorm development by early afternoon, spreading east across the Plains through the overnight period. Locally heavy rainfall, lightning, small hail and gusty outflow winds will all be possible with stronger storms Friday. We will continue to monitor area burn scars for flash flood potential. The parade of upper level disturbances will continue through the weekend. Model guidance has come in much wetter for the weekend with multiple disturbances lifting north out of the Desert Southwest and across Colorado. Each will lead to continued widespread shower and thunderstorm activity. Should a heavy convective cell move over a burn scar, flash flooding will once again be possible, both Saturday and Sunday. Monday into Wednesday...drier conditions are anticipated for early to mid next week. High pressure is forecast to build across the Four Corners region, especially Tuesday into Wednesday. This will likely limit convective activity across the region early next week. Weak energy caught under the upper high will lead to more isolated to scattered shower and thunderstorm activity. Weak steering flow aloft will likely keep convection tied to the terrain, with little movement. Temperatures will be generally in the 80s to 90s across much of the region through the extended period. The warmest temperatures are expected next Tuesday into Wednesday. Mozley && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1125 AM MDT Wed Aug 7 2019 More available moisture working into the region within weak west to southwest flow aloft will allow for better coverage of afternoon showers and storms to develop across the higher terrain today. Storms will slowly push east off of the higher terrain and across the adjacent valleys and plains through the late afternoon and evening hours, with all three taf sites having the potential to see storms move across the terminals. Storms will be capable of producing brief periods of MVFR conditions in heavy rain, with gusty outflow winds up 50 mph and small hail possible with the stronger storms. Storms to diminish and end by midnight, with VFR conditions expected through the rest of the taf period. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HODANISH LONG TERM...MOZLEY AVIATION...MW
Hazardous weather outlook, Aug 7, 11:44 AM MDT, 3 hours 1 minute before
Hazardous Weather Outlook National Weather Service Pueblo CO 1144 AM MDT Wed Aug 7 2019 COZ058>089-093>099-081745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1144 AM MDT Wed Aug 7 2019 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms will develop across the higher terrain this afternoon and evening, with storms expected to slowly move east across the high valleys and adjacent plains through the afternoon and evening hours. Isolated to scattered storms can also be expected across the southeast Plains this afternoon and evening. Locally heavy rainfall will be possible with storms today, leading to the potential for flash flooding, especially for the newer burn areas of the Spring, Junkins and Hayden Pass scars. Other storm risks today will be cloud to ground lightning, gusty outflow winds up to 50 mph and small hail up to 1/2 inch in diameter. However, one or two storms over northern portions of the southeast Plains may be marginally severe. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Widespread showers and thunderstorms are expected each afternoon and evening from Thursday through Sunday. The main threats, especially on Thursday and Friday, will be the potential for flash flooding on area burn scars, including the Spring, Junkins and Hayden Pass burn scars. Urban areas may also see an elevated potential for flash flooding as well. More scattered shower and thunderstorm activity is expected Saturday and Sunday. If a stronger storm can move over a burn scar, and elevated risk of flash flooding will remain possible. In addition to locally heavy rainfall, lightning, small hail and gusty outflow winds will also be possible. Drier conditions are expected early next week as high pressure builds across the region. A few showers and thunderstorms will remain possible Monday and Tuesday. Gusty winds will be the primary threat. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over south central and southeast Colorado this afternoon and evening. 23/23
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 6:27 PM MDT | Special Weather Statement | PUB | Prowers | 18 min |
| Aug 6, 6:36 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 24 min |
| Aug 6, 6:56 PM MDT | Special Weather Statement | PUB | Costilla | 34 min |
| Aug 6, 7:00 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 45 min |
| Aug 6, 7:15 PM MDT | Special Weather Statement | PUB | Huerfano | 15 min |
| Aug 6, 7:44 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 20 min |
| Aug 6, 8:40 PM MDT | Areal Flood Advisory | PUB | Bent | 2 hr |
| Aug 6, 10:43 PM MDT | Special Weather Statement | PUB | Bent | 62 min |
| Aug 7, 2:34 PM MDT | Areal Flood Advisory | PUB | Costilla, Huerfano | 3 hr |
| Aug 7, 2:52 PM MDT | Flash Flood Watch | PUB | Alamosa, Chaffee, Costilla, Custer, El Paso, Fremont and 5 more | 35 hr |
| Aug 7, 3:01 PM MDT | Areal Flood Advisory | PUB | Costilla, Huerfano | 2 hr |
| Aug 7, 3:37 PM MDT | Special Weather Statement | PUB | Fremont | 23 min |
Nearby
Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.